OTC Pain Relieving Products May Cause Burns; Acetaminophen Recall

September 21, 2012 | Physician Practice News

Preview

The U.S. Food and Drug Administration (FDA) is alerting the public that certain over-the-counter (OTC) products that are applied to the skin to relieve mild muscle and joint pain have been reported to cause rare cases of serious skin injuries, ranging from first- to third-degree chemical burns, where the products were applied. According to a September 13, 2012, FDA safety alert, these products should not cause pain or skin damage; however, there have been rare cases of serious burns following their use, some of which had serious complications requiring hospitalization. FDA says that consumers using an OTC topical muscle and joint pain reliever should stop using the product and seek medical attention immediately if they experience signs of skin injury where the product was applied, such as pain, swelling, or blistering of the skin. When recommending OTC topical muscle and joint pain relievers to patients, healthcare professionals should counsel patients about how to use the products and inform them about the risk of serious burns. In other healthcare hazard news, FDA has warned clinicians about the voluntary recall of one lot of hydrocodone bitartrate and acetaminophen tablets, USP 10 mg/500 mg, in a September 11, 2012, FDA safety alert.

Access Full Content

Contact us today at 610.825.6000.